Hail, Dickinson
- When
- July 19, 3:17 PM CST
- Where
- Dickinson County, 5 mi E of Ralph
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.067, -87.633
One-inch diameter hail was reported.
A cold front moved across Upper Michigan on July 19th and caused scattered thunderstorms. Some of the storms over the central and eastern parts became severe during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moved across Upper Michigan on July 19th and caused scattered thunderstorms. Some of the storms over the central and eastern parts became severe during the afternoon. Golf ball-sized hail pummeled areas in Schoolcraft County north of Manistique. Quarter-sized hail fell near Northland in southern Marquette County and just east of Ralph in Dickinson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 400 PM EDT MON JUL 19 2004 .DISCUSSION... SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN VERY MINIMAL SO FAR THIS AFTERNOON...ALTHOUGH WITH PEAK SOLAR HEATING AND PRESENCE OF LAKE BREEZE BOUNDARIES WILL ALLOW ACTIVITY TO CONTINUE THROUGH THIS EVENING. ETA BUFKIT ANALYSIS SHOWS POTENTIAL FOR SMALL HAIL WITH WET BULB ZEROS FALLING BELOW 10,000 FEET EARLY...ALONG WITH CAPE OF 1000J/KG AND LIFTED INDICES AROUND -2. THESE NUMBERS SEEM FAIRLY REASONABLE GIVEN CURRENT SURFACE OBS...BUT THE ETA HAS BEEN KNOWN TO SLIGHTLY OVERESTIMATE THE AVAILABLE SURFACE MOISTURE. NONETHELESS CURRENT SURFACE TEMPS ARE IN THE LOWER 80S ACROSS MUCH OF THE INTERIOR PORTIONS OF CWA WITH DEWPOINTS IN THE LOWER 60S. EXPECTING ONLY ISOLD COVERAGE THIS EVENING PER CURRENT KMQT AND KDLH RADAR TRENDS...AND ANY STORMS WILL DIMINISH TONIGHT AS LOSS OF DIURNAL HEATING...WEAK HIGH PRES...AND SUBSIDENCE UNDER 500MB RIDGING ADVANCE OVER CWA. NEXT SHORTWAVE IS PROGGED TO REACH THE UPPER GREAT LAKES ON WED AS IT SKIRTS ALONG THE CANADIAN BORDER. ETA CONTINUES TO BE THE MOST AGGRESSIVE WITH THIS SYSTEM...PUSHING A WARM FRONT THROUGH CWA EARLY WED...WHILE GFS/ECMWF/UKMET DEPICT A MORE REALISTIC TIMING OF THE FRONT FOR WED AFTERNOON AND EVENING. OVERALL THIS SYSTEM IS NOT TOO IMPRESSIVE...WITH ONLY MINIMAL CONVERGENCE IN THE 850-500MB LAYER AND NO UPPER JET SUPPORT UNTIL THU MORNING. HOWEVER...GFS DEPICTS SOME AVAILABLE CAPE AND INSTABILITY WITH WEAK ISENTROPIC LIFT ON WED AFTERNOON TO WARRANT LOW CHANCE POPS. EVEN BETTER INSTABILITY OF 6-7C/KM IN THE 850-700MB LAYER OCCURS ALONG WITH UPPER JET SUPPORT THU...SO WILL CONTINUE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY UNTIL WED EVENING AS COLD FRONT PUSHES THROUGH...AND INCREASING SUBSIDENCE AND DRYING ARRIVE. IN THE EXTENDED...GFS/ECMWF/UKMET ALL CONTINUE TO SHOW SURFACE HIGH PRES DOMINATING THE UPPER GREAT LAKES THROUGH THE WEEKEND AS 500MB TROUGH PUSHES THROUGH CANADA. BIGGEST CONCERN WITH THIS PATTERN WILL BE THE UNSEASONABLY COOL AIRMASS DEPICTED...WITH THE GFS AND ECMWF SHOWING THE 0C ISOTHERM OVER LAKE SUPERIOR AT 12Z FRI. WITH THE SURFACE HIGH BECOMING CENTERED OVER CWA FRI NIGHT INTO EARLY SAT...EXPECT LOW TEMPS SAT MORNING AROUND 40 DEGREES. GFS MOS SHOWS REASONABLE VALUES OF 41 AT IMT AND 42 AT SAW...WITH MIDDLE 40S FOR LOCATIONS NEAR THE GREAT LAKES. HIGH TEMPS IN THE EXTENDED WILL GRADUALLY WARM FROM THE LOWER TO MIDDLE 60S ON FRI TO THE MIDDLE TO UPPER 70S BY MON. NO SHOWER OR THUNDERSTORM ACTIVITY IS EXPECTED IN THE EXTENDED PERIODS AT THIS TIME AS A 500MB RIDGE AXIS LOOKS TO BUILD OVER THE UPPER GREAT LAKES. EXTENDED FORECAST OVER THE NEXT FEW DAYS MAY TRANSITION TO A CHANCE OF SHOWERS FOR THE FIRST PART OF NEXT WEEK AS NCEP ENSEMBLES SHOW A LITTLE MORE INCONSISTENCIES FOR DAY 7 AND BEYOND. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && LAROSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 420 PM EDT MON JUL 19 2004 MIZ001>007-009>014-084-085-201200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 420 PM EDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND TUESDAY ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN THIS EVENING...THOUGH ONLY BRIEF HEAVY RAINFALL AND SMALL HAIL IS EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...BUT ANY REPORTS THIS EVENING WOULD BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) LAROSA
The Marquette radar (KMQT), 52 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
3 hail. Local standard time, as filed.
One-inch diameter hail was reported.
One-inch diameter hail was reported.
Golf ball-sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417022, 5417023, 5417024.